Texas, 2013

Hail and Damaging Winds in Texas, May 6, 2013

May 6, 2013 · NWS LUB · 3 events in 2 counties and zones

Despite marginal moisture characterized by dewpoints in the low 40s, ample wind shear and weak instability in upslope flow gave rise to scattered thunderstorms in far eastern New Mexico early this evening. One of these storms matured into a supercell that tracked from Portales, NM southeast to east of Morton and near Levelland early this night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Despite marginal moisture characterized by dewpoints in the low 40s, ample wind shear and weak instability in upslope flow gave rise to scattered thunderstorms in far eastern New Mexico early this evening. One of these storms matured into a supercell that tracked from Portales, NM southeast to east of Morton and near Levelland early this night. The only severe weather from this storm occurred in the form of quarter size hail and downburst winds as it transitioned into a linear multicell near Levelland. Additionally, power outages were reported near and around Levelland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 6, 7:53 PM CST, 53 minutes earlier.

Area forecast discussion, May 6, 7:53 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
853 PM CDT MON MAY 6 2013

.UPDATE...
WE HAVE RAISED POPS ACROSS THE CENTRAL AND NORTHERN SOUTH PLAINS
THROUGH MIDNIGHT FOR THE SCATTERED TSTM ACTIVITY MOVING SEWD FROM
THE WEST. ONE STRONG STORM CELL CONTINUES TO SHOW SIGNS OF MID-LVL
ROTATION OVER SRN BAILEY/NRN COCHRAN COUNTIES. WHILE INSTABILITY
WANES QUICKLY TO THE EAST AND WITH LOSS OF DAYTIME
HEATING...THE STRENGTHENING LLJ IS MAINTAINING THIS ACTIVITY.

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT MON MAY 6 2013/

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. HOWEVER...THERE IS
AN OUTSIDE CHANCE THAT -TSRA ACTIVITY CURRENTLY IN ERN NM WILL
APPROACH KLBB AFTER 01 UTC AND ALSO KCDS LATER TONIGHT. WE/VE ADDED
A CB MENTION TO KLBB FOR THIS POTENTIAL. OTHERWISE...A STRONG LLJ
JET WILL DEVELOP OVER THE CAPROCK TONIGHT...BUT WE ANTICIPATE THAT
SURFACE WINDS AT KLBB WILL REMAIN HIGH ENOUGH TO KEEP LLWS OUT OF
THE TAF.

PREV DISCUSSION... /ISSUED 340 PM CDT MON MAY 6 2013/

SHORT TERM...
LIGHT SHOWER BAND CONTINUING TO EDGE THROUGH CENTRAL INTO EASTERN
SOUTH PLAINS LATE THIS AFTERNOON ASSOCIATED WITH MODEST LIFT FROM A
MID LEVEL IMPULSE. LATEST SHORT RANGE SOLUTIONS SHOW A LITTLE MORE
SURVIVAL OF SHOWERS OR EVEN ISOLATED THUNDER POTENTIAL INTO EASTERN
ZONES EARLY THIS EVENING. BACK WEST...SKIES CLEARING ALONG STATE
LINE AND LAPS SURFACE BASED CAPES STARTING TO BUILD IN ADVANCE OF A
MORE PRONOUNCED UPPER LEVEL TROUGH EJECTING FROM CENTRAL NEW MEXICO
TOWARDS THE WESTERN TEXAS PANHANDLE. SHORT RANGE SOLUTIONS ALSO
CONTINUE TO DEVELOP LOW COVERAGE SHOWERS OR THUNDER NEAR THE STATE
LINE EARLY THIS EVENING...THEN SLOWLY DISSIPATING AS THEY MOVE TO
THE EAST INTO THE CENTRAL AND EASTERN SOUTH PLAINS WHERE A
CONFUSED COOL AND STABLE AIRMASS WILL CONFLICT WITH A DEVELOPING
LOW LEVEL JET WHICH MAY OFFER SMALL POTENTIAL TO BRIEFLY ENERGIZE
SOME OF THE EARLY EVENING ACTIVITY. TRICKY TO TRY TO SEPARATE
FEATURES AND FAVORED PRECIPITATION TYPE SO GENERALIZED WITH SLIGHT
CHANCE THUNDER THIS EVENING...SHRINKING TO NORTHERN-MOST ZONES
LATER TONIGHT AS WAVE SKIRTS BY JUST TO THE NORTH. UPPER HEIGHTS
WILL REBUILD FOLLOWING THE UPPER TROUGH PASSAGE LATER TONIGHT
THROUGH EARLY TUESDAY WITH SURFACE DRY-LINE STARTING TUESDAY
MORNING OVER THE WESTERN SOUTH PLAINS BEFORE EDGING OR MIXING INTO
CENTRAL OR EASTERN SOUTH PLAINS BY AFTERNOON. UPPER HEIGHTS MAY
LOWER ENOUGH BY THEN WITH A POSSIBLE WEAK IMPULSE EJECTING FROM
SOUTHERN ROCKIES FOR A LOW CHANCE OF THUNDER NEAR THE SOMEWHAT
BROAD DRY-LINE...FEW CHANGES IN PREVIOUS THINKING. MUCH MORE SUN
EXPECTED EARLY TUESDAY WILL HELP WARM TEMPERATURES FINALLY BACK
INTO THE LOWER OR MIDDLE 80S FOR MOST OF THE AREA. RMCQUEEN

LONG TERM...
SOMEWHAT UNSETTLED WEATHER WILL BE THE MODE FOR MUCH OF EXTENDED AS
THE UPPER LOW CURRENTLY CENTERED OFF THE CALIFORNIA COAST TRANSLATES
SLOWLY EASTWARD AND PROVIDES WEST TEXAS WITH A PROLONGED PERIOD OF
SOUTHWESTERLY FLOW ALOFT.

IN ADVANCE OF THE UPPER LOW...A DRYLINE WILL FURTHER SHARPEN ON
WEDNESDAY...LIKELY MIXING OFF THE CAPROCK BY PEAK HEATING WHEN IT
COULD BE THE FOCUS FOR ISOLATED TO SCATTERED CONVECTION. MODERATE
INSTABILITY AND DEEP LAYER SHEAR EAST OF THE DRYLINE WOULD SUPPORT
STORM ORGANIZATION AND A SEVERE WEATHER THREAT...WHEREAS TO THE
WEST OF THE DRYLINE TOASTY...DRY AND BREEZY CONDITIONS WILL
ELEVATE THE FIRE DANGER. LOW-LEVEL MOISTURE WILL SHIFT EVEN
FURTHER EAST ON THURSDAY AS THE SW FLOW ALOFT STRENGTHENS...BUT A
WEAK COLD FRONT WILL ALSO MAKE HEADWAY SOUTHWARD INTO THE
REGION...PERHAPS EVEN INTO THE SOUTH PLAINS IF THE MORE AGGRESSIVE
NAM IS CORRECT. IT CURRENTLY APPEARS CONVECTIVE CHANCES ALONG THE
DRYLINE THURSDAY AFTERNOON WILL RESIDE TO THE EAST OF THE
FA...THOUGH MOISTENING POST-FRONTAL WINDS COUPLED WITH THE SLOWLY
APPROACHING UPPER TROUGH COULD INCREASE SHOWER/STORM CHANCES IN
THE UPSLOPE REGIME. THIS WOULD FAVOR THE PANHANDLES DURING THE DAY
THURSDAY...THOUGH RAIN CHANCES COULD BE ON THE RISE LOCALLY
THURSDAY NIGHT INTO FRIDAY...PERHAPS EVEN LINGERING INTO SATURDAY
IF THE 12Z GFS IS CORRECT. THIS WILL BE CONTINGENT ON HOW THE
WESTERN STORM SYSTEM EVOLVES. MEDIUM RANGE NWP GENERALLY AGREE
THAT A PORTION OF THE WESTERN TROUGH/LOW WILL LIFT PAST TO OUR
NORTH LATE WEEK WHILE RESIDUAL TROUGHINESS REMAINS TO OUR WEST OR
SOUTHWEST THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND. IF THE
UA TROUGH IS CLOSE ENOUGH TO PROVIDE LIFT OVER THE COOLER/MOISTURE
POST-FRONTAL AIRMASS THIS COULD KEEP PRECIPITATION CHANCES IN THE
FORECAST FRIDAY AND SATURDAY...THOUGH THE LATEST ECMWF QUICKLY
SAGS THE BULK OF THE ENERGY TOO FAR TO OUR SOUTHWEST...LEAVING THE
SOUTH PLAINS DRY BEYOND FRIDAY. ATTM...HAVE CHOSEN TO MAINTAIN
SLIGHT CHANCE POPS ON SATURDAY WHILE ALSO ADDING A MINIMAL THUNDER
MENTION ON FRIDAY.

A STRONGER REINFORCING COLD FRONT IS THEN PROGGED TO MOVE THROUGH
LATE SATURDAY BEHIND A POTENT TROUGH DIVING FROM CENTRAL CANADA
INTO THE GREAT LAKES REGION. THIS FRONT WILL KEEP TEMPERATURES
COOL WHILE ALSO ADVECTING IN DRIER AIR AT THE LOWER LEVELS. A REX
BLOCK PATTERN MAY THEN TAKE SHAPE EARLY NEXT WEEK AS AN UPPER
RIDGE BUILDS FROM THE CENTRAL ROCKIES INTO THE CENTRAL PLAINS
WHILE RESIDUAL TROUGHINESS LINGERS OVER NORTHERN MEXICO. THIS
WOULD PROVIDE WARMER AND DRY WEATHER EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  82  50  81  47 /  30  10  10  10  10
TULIA         46  83  55  85  50 /  40  20  10  10  10
PLAINVIEW     49  83  57  87  50 /  40  20  10  10  10
LEVELLAND     49  84  53  87  50 /  40  10  10  10  10
LUBBOCK       51  84  58  89  51 /  30  20  10  10  10
DENVER CITY   48  84  50  86  53 /  20  10  10  10  10
BROWNFIELD    48  85  54  88  53 /  20  10  10  10  10
CHILDRESS     53  86  57  90  56 /  20  20  20  20  20
SPUR          52  86  60  92  56 /  20  20  20  20  10
ASPERMONT     52  88  60  93  58 /  20  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, May 6, 10:57 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1157 AM CDT MON MAY 6 2013

TXZ021>044-071700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1157 AM CDT MON MAY 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE
BOTH TUESDAY AND WEDNESDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 6, 7:08 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
808 PM CDT MON MAY 6 2013

TXZ027-033-070145-
BAILEY-COCHRAN-
808 PM CDT MON MAY 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN  AND BAILEY  COUNTIES...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 30 MILES NORTHWEST OF MORTON...MOVING SOUTHEAST
AT 25 MPH.

NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3419 10304 3419 10303 3398 10261 3371 10261
      3363 10275 3364 10305
TIME...MOT...LOC 0108Z 308DEG 23KT 3401 10312
Special weather statement, May 6, 7:22 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
822 PM CDT MON MAY 6 2013

TXZ021-022-070145-
CASTRO-PARMER-
822 PM CDT MON MAY 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PORTIONS OF CASTRO AND
PARMER COUNTIES...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL PARMER COUNTY...MOVING EAST AT
25 MPH.

WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LIGHTNING DATA SHOWS FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS
STORM. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3475 10231 3461 10235 3469 10278 3475 10277
TIME...MOT...LOC 0122Z 275DEG 23KT 3471 10268

MRC
Special weather statement, May 6, 7:52 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
852 PM CDT MON MAY 6 2013

TXZ027-028-033-034-070215-
BAILEY-COCHRAN-HOCKLEY-LAMB-
852 PM CDT MON MAY 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB  AND
BAILEY  COUNTIES...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF MORTON...MOVING SOUTHEAST
AT 30 MPH.

NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3368 10304 3382 10304 3404 10288 3403 10274
      3391 10254 3379 10244 3356 10273 3361 10305
      3368 10305
TIME...MOT...LOC 0152Z 299DEG 27KT 3386 10289
Special weather statement, May 6, 8:26 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
926 PM CDT MON MAY 6 2013

TXZ027-028-033-034-070300-
BAILEY-COCHRAN-HOCKLEY-LAMB-
926 PM CDT MON MAY 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB AND
BAILEY COUNTIES...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM STRETCHING FROM RURAL AREAS OF SOUTHWESTERN LAMB
COUNTY TO NEAR LEHMAN...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3397 10238 3376 10223 3342 10261 3376 10293
      3402 10260
TIME...MOT...LOC 0223Z 305DEG 25KT 3377 10266
Special weather statement, May 6, 8:27 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
927 PM CDT MON MAY 6 2013

TXZ027-028-033-034-070300-
BAILEY-COCHRAN-HOCKLEY-LAMB-
927 PM CDT MON MAY 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB AND
BAILEY COUNTIES...

AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM STRETCHING FROM RURAL AREAS OF SOUTHWESTERN LAMB
COUNTY TO NEAR LEHMAN...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3397 10238 3376 10223 3342 10261 3376 10293
      3402 10260
TIME...MOT...LOC 0223Z 305DEG 25KT 3377 10266

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hockley

When
May 6, 8:46 PM CST
Where
Hockley County, 1.51 mi W of Coble
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.603, -102.526

A storm chaser reported quarter size hail at the intersection of Highway 114 and Farm to Market Road 303. No damage was reported.

Thunderstorm Wind, Hockley

When
May 6, 9:12 PM CST
Where
Hockley County, 3 mi E of Sundown
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
33.450, -102.448

A storm chaser estimated a wind gust to 65 mph three miles east of Anton. No damage was reported.

Thunderstorm Wind, Terry

When
May 6, 9:50 PM CST
Where
Terry County, 5 mi NNE of Brownfield
Measured
58 kt (67 mph) estimated gust
Reported by
Storm Chaser
Coordinates
33.247, -102.247

A storm chaser estimated a wind gust to 67 mph five miles north-northeast of Brownfield. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440201, 440203, 440204.